This site is intended for health professionals only
Saturday 1 October 2016 Instagram
Share |

Experts study epilepsy drugs risk

Experts study epilepsy drugs risk

The possibility that epilepsy drugs given to youngsters may lead to the development of schizophrenia in later life will be investigated by researchers after a study on lab animals found a link between the two.

Scientists at Georgetown University Medical Center, Washington, found that lab animals exposed to anti-epileptic drug (AED) treatment during vital stages of brain development showed schizophrenia-like behaviour later.

Seizures during infancy have previously been associated with schizophrenia in later life in humans. However, it was not known if the condition was linked directly to the seizures or to AED treatments administered.

Guillermo Palchik, a doctoral student at the centre's paediatric department, said: "We know that early-life exposure to AEDs such as phenobarbital triggers cell death in many brain regions associated with the onset of schizophrenia.

"This study not only suggests a relationship between the drugs and schizophrenia, but it raises important questions regarding the side effects of a widely-used class of drugs.

"Phenobarbital and other AEDs are not only used as a treatment for seizures but more generally in the treatment of migraines, neuropathic pain and mood disorders, among other ailments, and can be considered drugs of abuse."

The research was presented at the annual meeting of the Society for Neuroscience in Chicago.

Copyright © Press Association 2009

Georgetown University Medical Center

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?